Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 123, NWS Grand Rapids, MI

September 29, 2011Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 29, 2011, 6:32 PM EDT for Kent County, Ottawa County, Michigan. It was in force for 43 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2011, 6:32 PM EDT (22:32 UTC)
Expired
Sep 29, 2011, 7:15 PM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
60.0 mph

Counties Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 13 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 6:35 PM EDTTSTM WND GST 454 W Grand Rapids, MI
Sep 29, 6:40 PM EDTTSTM WND GST 505 Ssw Grand Rapids, MI
Sep 29, 6:40 PM EDTTSTM WND GST 571 Wsw Grand Rapids, MI
Sep 29, 6:42 PM EDTTSTM WND GST 502 Ne Comstock Park, MI
Sep 29, 6:50 PM EDTTSTM WND DMG5 Ese Grand Rapids, MIA HEALTHY 8 INCH DIAMETER LIMB REPORTED DOWN.
Sep 29, 6:51 PM EDTTSTM WND GST 523 Ssw Cascade, MI
Sep 29, 6:55 PM EDTTSTM WND GST 501 Ese Ada, MIBB SIZE HAIL ALSO REPORTED.
Sep 29, 7:02 PM EDTTSTM WND GST 554 Nnw Lowell, MI
Sep 29, 7:25 PM EDTTSTM WND DMG1 Ene Grand Rapids, MIA LARGE TREE AND WIRES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS53 KGRR 292232
SVRGRR
MIC081-139-292315-
/O.NEW.KGRR.SV.W.0123.110929T2232Z-110929T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT THU SEP 29 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KENT COUNTY IN SOUTHWEST MICHIGAN...
  SOUTHEASTERN OTTAWA COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 715 PM EDT

* AT 630 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HUDSONVILLE..AND
  MOVING EAST AT 45 MPH. THIS STORM WILL MOVE THROUGH DOWNTOWN GRAND 
  RAPIDS AROUND 645 PM EDT

* LOCATIONS IMPACTED INCLUDE...
  GRAND RAPIDS...       HUDSONVILLE...        ROCKFORD...
  LOWELL...             JAMESTOWN...          JENISON...
  MARNE...              GRATTAN TWP...        FALLASSBURG...
  CUTLERVILLE...        ALPINE...             COMSTOCK PARK...
  ALASKA...             ALTO...               GRANDVILLE...
  BELMONT...            DUTTON...             WALKER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4309 8586 4316 8531 4278 8531 4277 8590
TIME...MOT...LOC 2232Z 273DEG 38KT 4288 8577
WIND...HAIL 60MPH 0.00IN

$$
4 follow-up statements
602 
WWUS53 KGRR 292243
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 PM EDT THU SEP 29 2011

MIC081-139-292315-
/O.CON.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/
KENT MI-OTTAWA MI-
643 PM EDT THU SEP 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTTAWA AND SOUTHERN KENT COUNTIES UNTIL 715 PM EDT...

AT 639 PM EDT...A THUNDERSTORM CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH WAS MOVING THROUGH STANDALE AND 
APPROACHING DOWNTOWN GRAND RAPIDS. THE WINDS ASSOCIATED WITH THIS 
STORM SHOULD REACH THE DOWNTOWN GRAND RAPIDS AREA AROUND 645 PM AND 
THE GERALD FORD AIRPORT BY 655 PM EDT.  

LOCATIONS IMPACTED INCLUDE...
  GRAND RAPIDS...       ROCKFORD...           LOWELL...
  GRATTAN TWP...        FALLASSBURG...        CUTLERVILLE...
  ALPINE...             COMSTOCK PARK...      ALASKA...
  ALTO...               GRANDVILLE...         BELMONT...
  DUTTON...             WALKER...             KENTWOOD...
  EAST GRAND RAPIDS...  WYOMING...            ADA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4310 8580 4316 8531 4278 8531 4277 8581
TIME...MOT...LOC 2241Z 268DEG 27KT 4295 8567
WIND...HAIL 60MPH <1.00IN

$$
928 
WWUS53 KGRR 292251
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
651 PM EDT THU SEP 29 2011

MIC139-292259-
/O.CAN.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/
OTTAWA MI-
651 PM EDT THU SEP 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS
CANCELLED...

THE STRONGEST PART OF THE STORM WHICH PROMPTED THE WARNING HAS MOVED 
OUT OF OTTAWA COUNTY. GUSTY WINDS WILL CONTINUE IN OTTAWA COUNTY 
THROUGH THIS EVENING. 

LAT...LON 4311 8572 4316 8531 4278 8531 4277 8573
TIME...MOT...LOC 2249Z 268DEG 27KT 4295 8559

$$

MIC081-292315-
/O.CON.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/
KENT MI-
651 PM EDT THU SEP 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN KENT
COUNTY UNTIL 715 PM EDT...

AT 648 PM EDT...A THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH WAS MOVING THROUGH GRAND RAPIDS AND INTO EASTERN 
KENT COUNTY.  THIS STORM WILL MOVE OUT OF KENT COUNTY AROUND 715 PM. 

LOCATIONS IMPACTED INCLUDE...
  GRAND RAPIDS...       ROCKFORD...           LOWELL...
  GRATTAN TWP...        FALLASSBURG...        CUTLERVILLE...
  ALPINE...             COMSTOCK PARK...      ALASKA...
  ALTO...               BELMONT...            DUTTON...
  KENTWOOD...           EAST GRAND RAPIDS...  WYOMING...
  ADA...                CASCADE...            CALEDONIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS AT 1 800 647 3836.

&&

LAT...LON 4311 8572 4316 8531 4278 8531 4277 8573
TIME...MOT...LOC 2249Z 268DEG 27KT 4295 8559
WIND...HAIL 60MPH <1.00IN

$$
390 
WWUS53 KGRR 292300
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 PM EDT THU SEP 29 2011

MIC081-292315-
/O.CON.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/
KENT MI-
700 PM EDT THU SEP 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
KENT COUNTY UNTIL 715 PM EDT...

AT 657 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH WAS LOCATED 8 MILES EAST OF GRAND 
RAPIDS...MOVING EAST AT 30 MPH. GRAND RAPIDS DOWNTOWN WILL CONTINUE 
TO SEE WINDS GUSTING TO 40 MPH FOR THE REMAINDER OF THE EVENING AND 
OVERNIGHT...BUT WIND GUSTS OVER 60 MPH ARE NO LONGER EXPECTED FOR 
THE DOWNTOWN GRAND RAPIDS AREA. 

THE STORM IS STILL ON TRACK TO MOVE OUT OF KENT COUNTY BY 715 PM 
EDT. 

LOCATIONS IMPACTED INCLUDE...
  LOWELL...             GRATTAN TWP...        FALLASSBURG...
  ALASKA...             ALTO...               ADA...
  CASCADE...            CALEDONIA...          CANNONSBURG...
  PARNELL...            BOWNE CENTER...       GERALD R FORD ARPT...
  ELMDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS AT 1 800 647 3836.

&&

LAT...LON 4313 8555 4316 8531 4278 8531 4277 8557
TIME...MOT...LOC 2259Z 268DEG 27KT 4295 8549
WIND...HAIL 60MPH <1.00IN

$$
613 
WWUS53 KGRR 292311
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
711 PM EDT THU SEP 29 2011

MIC081-292319-
/O.EXP.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/
KENT MI-
711 PM EDT THU SEP 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KENT COUNTY WILL
EXPIRE AT 715 PM EDT...

THE THREAT FOR 60 MPH WINDS FROM THIS LINE OF THUNDERSTORMS HAS 
MOVED OUT OF KENT COUNTY...THUS THE SEVERE THUNDERSTORM WARNING WILL 
BE ALLOWED TO EXPIRE AT 715 PM EDT. 

GUSTY WINDS UP TO 40 MPH WILL CONTINUE TO BE POSSIBLE IN KENT COUNTY 
THROUGH THIS EVENING AND TONIGHT AS A STRONG LOW PRESSURE SYSTEM 
MOVES THROUGH THE REGION.  

LAT...LON 4313 8555 4316 8531 4278 8531 4277 8557
TIME...MOT...LOC 2309Z 268DEG 27KT 4295 8539

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:00 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 29, 4:00 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT THU SEP 29 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 PM EDT THU SEP 29 2011)
A STRONG AREA OF LOW PRESSURE WILL MOVE FROM THE NORTHERN GREAT
LAKES TONIGHT INTO NEW YORK STATE BY FRIDAY EVENING. A COLD FRONT
WILL SWEEP THROUGH THE REGION THURSDAY EVENING...BRINGING WITH IT
SHOWERS AND EVEN A FEW THUNDERSTORMS. STRONG WINDS WILL DEVELOP IN
THE WAKE OF THE COLD FRONT GUSTING IN EXCESS OF 50 MPH ALONG THE
LAKE MICHIGAN COAST AND TO AROUND 40 MPH INLAND TONIGHT INTO FRIDAY
MORNING. LAKE EFFECT RAIN SHOWERS ARE EXPECTED OFF OF LAKE MICHIGAN
FROM LATE TONIGHT THROUGH FRIDAY AS COLD AIR POURS OVER THE LAKE.
HIGH TEMPERATURES WILL ONLY TOP OUT AROUND 50 FOR FRIDAY AND
SATURDAY.

&&

.SHORT TERM...(400 PM EDT THU SEP 29 2011)
(TONIGHT THROUGH SATURDAY NIGHT)
MAIN CONCERNS WITH THE SHORT TERM PERTAIN TO THE CHANCES FOR STORMS
THIS EVENING AND THEN THE WIND.

REGARDING THE STORM THREAT...CONVECTION HAS INCREASED IN COVERAGE
BENEATH THE UPPER LOW OVER WISCONSIN. REFLECTIVITY HAS ALSO BEEN ON
THE UPSWING NEAR LUDINGTON ALONG AND AHEAD OF THE COLD FRONT.
EXPECTING SCATTERED STORMS TO MOVE THROUGH SOUTHWEST LOWER MICHIGAN
LATE THIS AFTERNOON AND EARLY EVENING...BETWEEN 400 PM AND 900 PM.
INSTABILITY WILL BE AIDED BY THE WARMER WATERS OF LAKE MICHIGAN
CONTRIBUTING TO DEW POINTS IN THE MID TO UPPER 50S. CAPE VALUES WILL
LIKELY PUSH TO NEAR 500 J/KG. MAIN THREATS WILL BE SMALL HAIL
(SEVERAL 0.25 TO 0.50 DIAMETER REPORTS ALREADY ACROSS WI) AND WIND.
THE STORMS BEHIND THE FRONT WILL BE IN A STRONGER WIND REGIME AND
SOME OF THIS WIND MAY TRANSFER TO THE GROUND. THREAT FOR SEVERE IS
LIMITED...BUT WE WILL BE MONITORING STORMS AS THE PROGRESS RAPIDLY
TO THE EAST-SOUTHEAST.

THE GRADIENT WIND THREAT LOOKS TO BE HANDLED WELL BY THE THINKING
OFF THE MID SHIFT AND IS CONFIRMED BY THE 12Z MODEL RUNS. STRONGEST
WINDS WILL BE OVER LAKE MICHIGAN (FREQUENT STORM FORCE GUSTS BETWEEN
06Z-12Z) AND IN THE LAKESHORE COUNTIES. FEEL THE GUSTS ALONG THE
COAST FOR THE MOST PART WILL BE IN THE 45-55 MPH RANGE THUS MATCHING
UP WELL WITH THE WIND ADVISORY. FURTHER INLAND...THE GRADIENT IS A
BIT MORE SLACK....AND FEEL FOR THE MOST PART WE ARE LOOKING AT A
20-30 WITH GUSTS TO 40 MPH FORECAST. CANNOT RULE OUT A FEW GUSTS TO
AROUND 45 MPH...BUT AT THIS POINT LEANING TOWARD NO HEADLINE INLAND
GIVEN THE MORE SLACK GRADIENT DUE TO THE LOW SLIDING SOUTHEAST FROM
NORTHERN LOWER MICHIGAN TOWARD LAKE ERIE. HIGHEST GUSTS WILL BE FROM
MUSKEGON SOUTH DOWN THE COAST...ESPECIALLY TOWARD HOLLAND...
SAUGATUCK...SOUTH HAVEN AND COVERT. POWER OUTAGES WILL BE POSSIBLE
IN THESE AREAS LATE TONIGHT INTO FRIDAY MORNING.

LAKE EFFECT RAIN SHOWERS WILL KICK IN OVERNIGHT AS COLD AIR SWEEPS
ACROSS LAKE MICHIGAN. DELTA T/S OVER THE LAKE ON FRIDAY WILL
INCREASE INTO THE MIDDLE TO UPPER TEENS C. RAIN SHOWERS WILL BE
LIKELY FROM LATE TONIGHT THROUGH FRIDAY AS THE LAKE COMPONENT
COMBINES WITH THE UPPER TROUGH OVERHEAD.

FRIDAY NIGHT RAIN SHOWERS SHOULD TAPER OFF AS THE FLOW GOES
NORTHERLY AND THE COLUMN DRIES OUT. SATURDAY AND SATURDAY NIGHT LOOK
TO BE PARTLY TO MOSTLY CLEAR AND DRY. FROST POSSIBLE SATURDAY NIGHT.

&&

.LONG TERM...(400 PM EDT THU SEP 29 2011)
(SUNDAY THROUGH THURSDAY)

COOLER NORTHWEST FLOW ALOFT OVER THE REGION LATE IN THE WEEKEND
GIVES WAY TO A BUILDING RIDGE OF HIGH PRESSURE THAT IS ON TRACK TO
BRING A MILDER AND MUCH DRIER STRETCH OF WEATHER TO SOUTHWEST LOWER
MICHIGAN THROUGH MUCH OF NEXT WEEK. THE ONLY EXCEPTION TO A
COMPLETELY DRY WEEK WOULD BE WHETHER OR NOT SHOWERS DEVELOP ALONG A
WEAK COLD FRONT THAT DROPS THROUGH MICHIGAN TUESDAY INTO WEDNESDAY.
FOR NOW...WILL CONTINUE TO KEEP PRECIPITATION CHANCES BELOW 20
PERCENT FOR THIS FRONT AS IT DOES CONTINUE TO LOOK MOISTURE
STARVED.

AFTERNOON HIGH TEMPERATURES WILL BE IN THE MID 60S TO AROUND 70
DEGREES FOR MUCH OF NEXT WEEK WITH OVERNIGHT LOWS GENERALLY
BOTTOMING OUT IN THE MID TO UPPER 40S FROM SUNDAY NIGHT ON.

&&

.AVIATION...(139 PM EDT THU SEP 29 2011)
WINDS AND PERIODS OF MVFR AND IFR CEILINGS AND VISIBILITIES IN RAIN
SHOWERS THE MAIN AVIATION CONCERNS DURING THE PERIOD. GUSTY
SOUTHWEST WINDS UP TO 30KTS WILL DEVELOP EARLY IN THE TAF
PERIOD...BEFORE WIND GUSTS INCREASE UP TO 45KTS AND WINDS SHIFT TO
THE NORTHWEST AROUND OR SHORTLY AFTER 00Z. GUSTY NORTHWEST WINDS AND
RAIN SHOWERS WILL PERSIST ACROSS THE AREA THROUGH THE ENTIRE TAF
PERIOD. SOME BREAKS IN THE RAIN MAY BE POSSIBLE BETWEEN 00Z AND 10Z
FRIDAY....THOUGH BREAK SHOULD BE SHORT LIVED. WINDS WILL BEGIN TO
GRADUALLY DIMINISH TOWARD THE END OF THE TAF PERIOD...BUT BREEZY
CONDITIONS ARE EXPECTED TO OCCUR THROUGH 00Z SATURDAY.

&&

.MARINE...(400 PM EDT THU SEP 29 2011)
WILL MAINTAIN THE STORM WARNING OUT ON LAKE MICHIGAN INTO EARLY
FRIDAY AFTERNOON. THE CORE OF THE WIND SHOULD SWEEP ACROSS THE LAKE
BETWEEN 200AM AND 800AM TONIGHT. EXPECTING SOLID 40-50 KNOT
SUSTAINED WINDS WITH GUSTS INTO THE 50-55 KNOT RANGE. GIVEN A MULTI
HOUR PERIOD WITH THE THREAT OF FREQUENT STORM FORCE GUSTS...THE
STORM WARNING LOOKS SOLID. WAVES SHOULD PEAK AROUND DAYBREAK FRIDAY
BETWEEN SOUTH HAVEN AND MICHIGAN CITY. WAVES WILL LIKELY TOP OUT IN
THE 12 TO 17 FOOT RANGE. BEACH EROSION...BLOWING SAND AND LARGE
WAVES SWAMPING OVER THE PIERS CAN BE EXPECTED. PIERS AND BREAKWATERS
TONIGHT INTO FRIDAY NIGHT WILL NOT BE A SAFE PLACE TO BE.

&&

.HYDROLOGY...(400 PM EDT THU SEP 29 2011)
NOT EXPECTING ANY HYDRO ISSUES AS RAINFALL AMOUNTS ASSOCIATED WITH
THIS SYSTEM SHOULD BE ON THE ORDER OF THREE QUARTERS OF AN INCH OR
LESS. OCCASIONAL LIGHT RAINS HAVE OCCURRED THE LAST SEVERAL
DAYS...BUT NOT ENOUGH TO AFFECT MAIN STEM RIVERS. RIVER LEVELS ARE
ALL WELL WITHIN BANK. DRY WEATHER IS FORECAST INTO THE WEEKEND WITH
HIGH PRESSURE IN CONTROL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY COASTAL COUNTIES TONIGHT THROUGH EARLY FRIDAY
     AFTERNOON.
LM...STORM WARNING TONIGHT THROUGH EARLY FRIDAY AFTERNOON.

&&

SYNOPSIS:     DUKE
SHORT TERM:   DUKE
LONG TERM:    MACZKO
AVIATION:     MACZKO
MARINE:       DUKE
HYDROLOGY:    DUKE
Hazardous weather outlook, Sep 29, 1:30 PM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
130 PM EDT THU SEP 29 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
130 PM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING AHEAD OF
A STRONG COLD FRONT APPROACHING FROM THE WEST. THERE IS A SMALL
CHANCE OF SEVERE WEATHER WITH DAMAGING WIND GUSTS NEAR 60 MPH BEING
THE MAIN THREAT. STORM MOVEMENT WILL BE EAST SOUTHEAST AT UP TO 50
MPH.

BEHIND THE COLD FRONT... NORTHWEST WINDS WILL GUST UP TO 55 MPH AT
THE LAKE MICHIGAN SHORELINE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND GUSTS TO 50 MPH WILL REMAIN POSSIBLE AT THE LAKE MICHIGAN
SHORELINE FRIDAY MORNING.

FROST AND FREEZING TEMPERATURES ARE POSSIBLE FRIDAY NIGHT AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 7 PM.

LMZ844>849-300945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
130 PM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD OF A STRONG COLD
FRONT APPROACHING FROM THE WEST. CLOUD TO GROUND LIGHTNING AND WIND
GUSTS IN EXCESS OF 35 KNOTS ARE POSSIBLE.

BEHIND THE COLD FRONT... NORTHWEST WINDS WILL REACH STORM FORCE
TONIGHT... WHICH IS 50 KNOTS. WAVES WILL BUILD TO 12 TO 18 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORM FORCE WINDS OF 50 KNOTS ARE EXPECTED TO CONTINUE FRIDAY
MORNING BEFORE GRADUALLY SUBSIDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 7 PM.

MEADE/DUKE

In the hours before

Local storm report, Sep 29, 5:55 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
555 PM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     4 W BIG SABLE POINT     44.06N 86.59W
09/29/2011                   LMZ849             MI   TRAINED SPOTTER

            THE FUNNEL REACHED HALFWAY TO THE WATER/S SURFACE BEFORE
            DISSIPATING.

&&

WH
Local storm report, Sep 29, 6:01 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 S SCOTTVILLE          43.88N 86.28W
09/29/2011  E0.75 INCH       MASON              MI   BROADCAST MEDIA

            MOSTLY HALF INCH HAIL WITH A FEW THREE QUARTER INCH. WIND
            ESTIMATED 40 MPH.

&&

OSTUNO
Special weather statement, Sep 29, 6:01 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT THU SEP 29 2011

MIZ037-038-043-044-050-056-057-064-292300-
ALLEGAN-KENT-LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
601 PM EDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF PENTWATER...MOVING
SOUTHEAST AT 35 MPH.

A LINE OF THUNDERSTORMS MOVING AT ABOUT 35 MPH WILL CONTINUE TO MOVE
ACROSS SOUTHWEST LOWER MICHIGAN THROUGH 630 PM. UP TO ONE HALF INCH
HAIL AND GUSTY WINDS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS
IN ADDITION TO DANGEROUS LIGHTNING.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
MUSKEGON...HOLLAND...PORT SHELDON...SAUGATUCK...HUDSONVILLE AND
GRAND RAPIDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4382 8643 4406 8652 4418 8639 4416 8556
      4330 8556 4329 8531 4325 8531 4277 8531
      4277 8555 4242 8555 4242 8628 4270 8621
      4302 8623 4361 8654
TIME...MOT...LOC 2159Z 296DEG 32KT 4361 8607
Local storm report, Sep 29, 6:07 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 PM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     MUSKEGON                43.22N 86.25W
09/29/2011  M40 MPH          MUSKEGON           MI   ASOS

&&

OSTUNO
Local storm report, Sep 29, 6:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             3 NW MUSKEGON           43.26N 86.30W
09/29/2011  E0.70 INCH       MUSKEGON           MI   PUBLIC

&&

WH
Special weather statement, Sep 29, 6:21 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
621 PM EDT THU SEP 29 2011

MIZ044-050-051-056>058-064-065-292300-
ALLEGAN-BARRY-IONIA-KENT-MONTCALM-MUSKEGON-NEWAYGO-OTTAWA-
621 PM EDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF THUNDERSTORMS CONTINUED TO MOVE THROUGH SOUTHWEST LOWER
MICHIGAN AT 618 PM EDT. THIS LINE STRETCH FROM NEWAYGO COUNTY SOUTH
THROUGH ALLEGAN COUNTY.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM AS IT
CONTINUES TO MOVE OFF TO THE EAST AT AROUND 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS THOUGH 700 PM EDT
INCLUDE...NEWAYGO...RAVENNA...HUDSONVILLE...HOLLAND...SAUGATUCK.

THE CITY OF GRAND RAPIDS IS ALSO IN THE PATH OF THIS STORM. THE
STRONGEST WINDS AND POTENTIAL FOR HAIL SHOULD REACH THE DOWNTOWN
GRAND RAPIDS AREA AROUND 645 PM EDT...AND MOVE THROUGH EASTERN KENT
COUNTY BY 715 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4347 8604 4382 8604 4381 8556 4330 8556
      4329 8531 4260 8527 4267 8555 4242 8555
      4242 8628 4270 8621 4297 8622 4347 8646
TIME...MOT...LOC 2218Z 276DEG 40KT 4292 8599

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:58 AM EDTStorm WarningGRR34 hr
Sep 29, 4:13 AM EDTWind AdvisoryGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren34 hr
Sep 29, 4:35 AM EDTDense Fog AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more4 hr
Sep 29, 4:35 PM EDTSpecial Weather StatementGRROttawa25 min
Sep 29, 5:30 PM EDTSpecial Weather StatementGRRKent, Lake, Mason, Muskegon, Newaygo, Oceana and 1 more60 min
Sep 29, 6:01 PM EDTSpecial Weather StatementGRRAllegan, Kent, Lake, Mason, Muskegon, Newaygo and 2 more59 min
Sep 29, 6:21 PM EDTSpecial Weather StatementGRRAllegan, Kent, Muskegon, Newaygo, Ottawa39 min
Sep 29, 6:55 PM EDTSpecial Weather StatementGRRAllegan, Barry65 min
Sep 29, 6:57 PM EDTSpecial Weather StatementGRRClare, Ionia, Isabella, Mecosta, Montcalm, Osceola63 min
Sep 29, 7:03 PM EDTSevere Thunderstorm WarningGRRIonia42 min
Sep 29, 7:21 PM EDTSpecial Weather StatementGRRCalhoun, Eaton, Kalamazoo, Van Buren54 min
Sep 29, 7:35 PM EDTSpecial Weather StatementGRRClinton, Gratiot, Ingham55 min
Sep 29, 7:54 PM EDTSpecial Weather StatementGRRJackson66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.